West Virginia, 2006Flash Flood and Lightning Strike in West Virginia, June 1, 2006
June 1, 2006 · NWS RLX · 2 events in 1 county or zone
1 lightning, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 1, 1:30 PM EST, 4 hours earlier.
Area forecast discussion, Jun 1, 1:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT THU JUN 1 2006
.SHORT TERM /REST OF TONIGHT THROUGH FRIDAY NIGHT/...
SLOW MOVING BOUNDARY ACROSS OHIO WILL SINK SOUTHEAST...AS A
SHORTWAVE NOW FIRING STORMS IN WESTERN KENTUCKY MOVES EAST TONIGHT.
SPC HAS AREA OUTLOOKED IN SLIGHT RISK TONIGHT...AND WILL HAVE TO
WATCH CLUSTER OF STORMS NOW CUTTING ACROSS KENTUCKY THIS
EVENING...AND DEVELOPMENT NOW IN CENTRAL OHIO. MODELS CONTINUE TO
SLOW THE PASSAGE OF THE FRONT...AND FLOODING MAY BE A PROBLEM
TONIGHT AND THROUGH FRIDAY...WITH THE SLOW MOVING BOUNDARY NOT
CROSSING THE CWA UNTIL LATER FRIDAY AFTERNOON...ESPECIALLY FOR
EXTREME SOUTHEASTERN OHIO AND WESTERN WEST VIRGINIA. DRIER AIR
ARRIVES FRIDAY NIGHT WITH SHOWERS ENDING LAST IN THE EASTERN
HIGHLANDS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
KEPT TEMPS IN THE MOUNTAINS COOLER ON SATURDAY...CONSIDERING PLENTY
OF LOW LEVEL MOISTURE AND SOME SHOWERS STILL LINGERING ACROSS THE
SPINE OF THE APPALACHIANS. WE SHOULD DRY OUT TEMPORARILY ON
SATURDAY. THE NAM IS THE DRIEST OF THE MODELS...WITH THE GFS
SHOWING ROTATING THROUGH THE UPPER LEVEL TROUGH...INDICATING VERY
FEW DRY MOMENTS WITH LIGHT PRECIP REMAINING. THERE ARE NOT LARGE
DISCREPANCIES IN THE OVERALL PATTERN WITH TIMING OR STRENGTH OF
SYSTEMS...JUST WITH THE SHORTWAVES ROTATING THROUGH...CONTINUING TO
MAKE THIS A TOUGHER PERIOD TO FORECAST FOR. SO...EXPECT CHANGES IN
THE UPCOMING DAYS.
AS FOR MONDAY ON...THE HPC FORECAST FOR THIS PERIOD IS ONCE AGAIN A
BLEND OF THE GFS AND ECMWF.
&&
.PREV DISCUSSION...
/ISSUED 136 PM EDT THU JUN 1 2006/
AVIATION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON. STORMS DEVELOPING FURTHER WEST MAY AFFECT HTS AND
PKB LATER THIS AFTERNOON AND EVENING...WITH STORMS FIRING IN THE
EASTERN MOUNTAINS NEAR BKW/EKN AND CKB. IFR VISIBILITIES WILL
DEVELOP AGAIN AT EKN TONIGHT. BREAKS IN THE CLOUD COVER MAY ALLOW
SOME FOG TO FORM NEAR DAWN WITH IFR VISIBILITIES. AS A SLOW MOVING
BOUNDARY MEANDERS THROUGH THE REGION TOMORROW MORNING AND
AFTERNOON...SOME IFR CEILINGS ARE POSSIBLE...ESPECIALLY AT EKN/CKB
WITH RAIN SHOWERS FRIDAY MORNING. THE FRONT WILL BE SLOW TO CLEAR
THE REGION...SO THAT SHOWERS AND EVEN SOME STORMS ARE POSSIBLE TO
THE END OF THE TAF PERIOD AT CRW/BKW/EKN/CKB.
PREV DISCUSSION...
/ISSUED 1050 AM EDT THU JUN 1 2006/
SHORT TERM /REST OF TODAY/...
SLOW MOVING BOUNDARY STILL ACROSS NORTHWEST OHIO WILL SLOWLY SINK
TOWARDS SOUTHEASTERN OHIO THIS AFTERNOON. HAVE INCREASED HIGHS A
FEW DEGREES...ESPECIALLY ACROSS THE SOUTH AND EAST WITH PLENTY OF
SUNSHINE. STILL EXPECT SOME POP UP SHOWERS AND STORMS THIS AFTERNOON
REGIONWIDE...AND SPC HAS WESTERN PART OF THE REGION IN SLIGHT RISK
FOR SEVERE. DIFFERENCE BETWEEN TODAY AND YESTERDAY IS THAT MID LEVEL
LAPSE RATES ARE NOT AS IMPRESSIVE...CLOSER TO 6C/KM AS OPPOSED TO
7C/KM...AND MAXIMUMS SHOULD BE AT LEAST A FEW DEGREES COOLER.
SO...PERHAPS DEVELOPMENT WILL NOT BE AS EXPLOSIVE AS YESTERDAY.
INCREASED POPS SOMEWHAT ACROSS THE NORTHWEST...WHICH WILL BE CLOSER
TO THE BOUNDARY...AND THE EASTERN MOUNTAINS...WITH ANOTHER ROUND OF
ELEVATED CONVECTION POSSIBLE THERE LATER TODAY. CONSIDERING THE
AMOUNT OF RAIN WHICH HAS ALREADY FALLEN...AND THE SLOW MOVING
BOUNDARY OVER THE CWA ON FRIDAY...A FLOOD WATCH MAY BE NEEDED FOR
PARTS OF THE REGION.
PREV DISCUSSION...
/ISSUED 341 AM EDT THU JUN 1 2006/
LONG TERM /FRIDAY THROUGH WEDNESDAY/...
TIME SPENT ON THIS GRAVEYARD SHIFT MONITORING RADAR SHIFT...BUT DID
HAVE TIME TO MAKE SOME CHANGES TO THE WEEKEND...MOST ARE TOWARD
COOLER AND WETTER.
GOOD BYE TO SUMMER FOR A WHILE. PICTURING SEVERAL SHOWERS...MAY BE
A FEW THUNDERSTORMS...ALONG FRONT ON FRIDAY MORNING...WITH POPS
LOWERING W TO E DURING THE AFTERNOON. DIURNAL RISE IN TEMPERATURE ON
FRIDAY WILL BE MINIMAL. LAST OF DEEPER MOISTURE SHOULD BE NUDGE TO
OUR EAST LATE FRIDAY.
BOTH NAM AND GFS FROM 00Z DEEPEN THE SURFACE LOW TO OUR EAST ALONG
THE FRONTAL ZONE ON FRIDAY NIGHT THROUGH SATURDAY...BUT THE NAM IS
MORE AGGRESSIVE. ONE IMPULSE OF UPPER AIR ENERGY CROSSES ABOUT 18Z
THEN ANOTHER ABOUT 18Z SUNDAY. HAD TO INCREASE POPS FOR SATURDAY
WITH THE FIRST IMPULSE. ALSO COOLED MAXIMUM TEMPERATURE ON
SATURDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...KM
LONG TERM...KF
Hazardous weather outlook, Jun 1, 2:49 AM EST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
349 AM EDT THU JUN 1 2006
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
349 AM EDT THU JUN 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER
THROUGH THE NIGHT. LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY
FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR.
THERE IS ALSO THE SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO EARLY THIS EVENING...ESPECIALLY OVER PORTIONS OF SOUTHEAST
OHIO...NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...AND THE COAL
FIELDS AND OHIO RIVER COUNTIES IN WEST VIRGINIA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON FRIDAY...THAT COULD
LEAD TO SMALL STREAM FLOODING...IF THE SAME BASIN IS FAVORED BY
MORE THAN ONE SHOWER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 1, 12:57 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT THU JUN 1 2006
VAZ003-011830-
DICKENSON-
157 PM EDT THU JUN 1 2006
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL DICKENSON COUNTY...OR ABOUT 9
MILES SOUTHEAST OF CLINTWOOD...MOVING NORTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TRAMMEL...
MCCLURE AND NORA.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
09
Special weather statement, Jun 1, 1:47 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT THU JUN 1 2006
VAZ003-004-011930-
BUCHANAN-DICKENSON-
247 PM EDT THU JUN 1 2006
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAYSI...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
CLINCHCO...VANSANT...JOHN FLANNAGAN LAKE AND GRUNDY.
WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Special weather statement, Jun 1, 4:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EDT THU JUN 1 2006
OHZ066-067-012230-
MORGAN-PERRY-
556 PM EDT THU JUN 1 2006
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN MORGAN COUNTY...OR ABOUT 9
MILES NORTHWEST OF MCCONNELSVILLE...MOVING EAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE EAGLEPORT
AND CROOKSVILLE.
WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Special weather statement, Jun 1, 5:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT THU JUN 1 2006
OHZ084-012255-
VINTON-
620 PM EDT THU JUN 1 2006
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF LAKE HOPE STATE PARK...OR ABOUT
9 MILES NORTH OF MCARTHUR...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CREOLA AND
ZALESKI.
WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Special weather statement, Jun 1, 5:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
628 PM EDT THU JUN 1 2006
WVZ040-047-012300-
BARBOUR-RANDOLPH-
628 PM EDT THU JUN 1 2006
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BELINGTON...MOVING EAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MONTROSE
AND JUNIOR.
WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Lightning, Barbour
- When
- June 1, 5:30 PM EST
- Where
- Barbour County, Belington
- Injuries
- 6 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.133, -80.003 (the zone’s center; the record gives no point)
Lightning struck the Belington Wellness Center, sending an electrical charge inside the building. Six people were shocked, while inside, using the hot tub. The victims were treated and released.
Flash Flood, Barbour
- When
- June 1, 7:15 PM EST to 8:30 PM EST
- Where
- Barbour County, Belington
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.033, -79.933
A small complex of showers and thunderstorms trained over the northern sections of Belington, affecting the Mill Creek drainage. Rain was estimated around 3 inches in 2 hours in a small localized area. The cooperative observer at Belington measured 2.38 inches in less than 2 hours. An assessment of damage by the state included 3 houses with minor damage. Three other houses were affected, as water surrounded them or outbuildings were flooded. The carpet in 2 classrooms of the elementary school was damaged. Several roads were briefly closed, including Routes 92 and 250.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, June 1 to 30, 2006$151 million · 48 events
- Drought in Texas, June 1 to 30, 2006$60 million · 6 events
- Flash Flooding and Hail in Maryland, June 1, 2006$670,000 · 50 kt wind · 10 events
- Lightning Strike in New Jersey, June 1, 2006$1.0 million · 1 event
- Flash Flooding and Flood in Texas, June 1 to 2, 2006$600,000 · 9 events
- Damaging Wind and Lightning Strike in West Virginia, June 1, 2006$305,000 · 50 kt wind · 2 events
- Flash Flooding and Flood in Massachusetts, June 1, 2006$117,000 · 50 kt wind · 11 events
- Damaging Wind in Missouri, June 1, 20061 injured · $71,000 · 56 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, June 1, 2006$52,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Winds in Ohio, June 1, 2006$40,000 · 50 kt wind · 7 events
- Lightning Strike in Maine, June 1, 2006$50,000 · 1 event
- Flash Flood in New York, June 1, 2006$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505010, 5505009.